Alert archive / Oregon / Special Weather Statements in 2021

Special Weather Statement, NWS Boise, ID

August 3, 2021Harney County, Oregon

NWS Boise, ID issued this special weather statement at Aug 3, 2021, 2:50 PM PDT for Harney County, Oregon. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2021, 2:50 PM PDT (21:50 UTC)
Expired
Aug 3, 2021, 3:15 PM PDT
In force
25 min
Issued by
NWS Boise, ID

County Harney County, OR

The radar

The Boise radar (KCBX), 210 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2021-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2021-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-410 J/kg
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WWUS85 KBOI 032150
SPSBOI

Special Weather Statement
National Weather Service Boise ID
250 PM PDT Tue Aug 3 2021
 
ORZ061-032215-
Harney County OR-
250 PM PDT Tue Aug 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARNEY COUNTY UNTIL
315 PM PDT...

At 249 PM PDT, Doppler radar was tracking a strong thunderstorm near
Krumbo Lake, or 41 miles south of Burns, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Diamond Craters and Diamond around 300 PM PDT.
  Barton Lake around 310 PM PDT.

LAT...LON 4289 11880 4302 11896 4321 11868 4303 11845
TIME...MOT...LOC 2149Z 228DEG 26KT 4302 11880 

$$

LC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this special weather statement went out at Aug 3, 1:12 PM PDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 3, 1:12 PM PDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Boise ID
212 PM MDT Tue Aug 3 2021

.SHORT TERM...Tonight through Thursday night...An active couple of
days shaping up weather-wise in the short term. High pressure is
expected to build northward over the region through Wednesday
driving temperatures into the triple digits yet again for the
lower valleys, then a series of troughs are anticipated to bring
cooling thereafter. Enough moisture remains, along with a
disturbance rotating around the ridge, to generate isolated
showers and thunderstorms this afternoon and evening. The building
ridge is helping to dry lower levels of the atmosphere, setting
the stage for gusty winds from any of the larger storms that
develop. These wind gusts will be possible through early evening
across SE Oregon and into SW Idaho thereafter. A similar situation
is expected Wednesday with isolated storms during the
afternoon/evening, before a more significant trough arrives for
Thursday. There is good agreement in both ensemble and operational
forecast models that the Thursday system will generate at least
scattered storms area-wide. The focus of the event should be in
the afternoon/evening, with the potential for gusty winds, hail,
and brief torrential rainfall. More details to come as the trough
draws closer.

.LONG TERM...Friday through Tuesday...Cooler. The upper level trough
which moved over our area Thursday night will continue to support
scattered showers and isolated thunderstorms, mainly over the
central Idaho mountains, on Friday, and a slight chance of showers
over the northern mountains Friday night and Saturday. Dry westerly
flow will keep skies mostly clear across the rest of the region on
Saturday ahead of the next trough moving down the coast from the
Gulf of Alaska. That system is forecast to swing inland over the
Pacific Northwest on Sunday, staying far enough north to have little
effect on our area, aside from increasing clouds. Highs are expected
to be 5-10 degrees below normal, with lows near normal.

&&

.AVIATION...Generally VFR. Isolated thunderstorms ending by
06z/Wednesday, then redeveloping Wednesday afternoon. Wildfire smoke
layers aloft reducing visibility. Surface winds: variable 10 kts or
less, except gusts to 40 kts possible near thunderstorms. Winds
aloft at 10k feet MSL: southwest 10-20 kts.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...Fire Weather Watch from Thursday afternoon through Thursday
     evening ORZ636-637-646.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...MC
LONG TERM....JT
AVIATION.....JT

In the hours before

Local storm report, Aug 3, 12:48 PM PDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
148 PM MDT TUE AUG 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      7 WNW PINE              43.54N 115.44W
08/01/2021                   ELMORE             ID   PARK/FOREST SRVC

            BOISE NATIONAL FOREST OFFICIALS REPORTED
            THAT TRINITY RIDGE ROAD 129 IS IMPASSABLE AT
            BURNT CREEK DUE TO A WASHOUT WHICH OCCURRED
            ON SUNDAY. THERE WERE ALSO OTHER SMALLER
            WASHOUTS BETWEEN BEAR HOLE AND BURNT CREEK.
            PHOTOS INDICATED THAT LOGS AND OTHER DEBRIS
            WERE INVOLVED IN THE FLOOD AS WELL.

&&

JPB
Special weather statement, Aug 3, 1:17 PM PDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Boise ID
117 PM PDT Tue Aug 3 2021

ORZ061-032115-
Harney County OR-
117 PM PDT Tue Aug 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HARNEY COUNTY UNTIL
215 PM PDT...

At 116 PM PDT, Doppler radar was tracking a strong thunderstorm near
Coyote Gap, or 33 miles north of Dufferena, moving northeast at 20
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Coyote Gap and Square Mountain around 130 PM PDT.
  Long Hollow Summit around 150 PM PDT.
  Home Creek Butte and Skull Creek Reservoir around 200 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4224 11908 4239 11920 4270 11898 4233 11850
TIME...MOT...LOC 2016Z 232DEG 19KT 4235 11907

MC
Special weather statement, Aug 3, 2:18 PM PDT, 32 minutes before
Special Weather Statement
National Weather Service Boise ID
218 PM PDT Tue Aug 3 2021

ORZ061-032145-
Harney County OR-
218 PM PDT Tue Aug 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARNEY COUNTY UNTIL 245
PM PDT...

At 218 PM PDT, Doppler radar was tracking a strong thunderstorm over
Frenchglen, or 51 miles south of Burns, moving northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Frenchglen and Page Springs Campground around 220 PM PDT.
  Baca Lake, Krumbo Lake and Moon Hill around 240 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4273 11906 4285 11916 4310 11880 4282 11857
TIME...MOT...LOC 2118Z 237DEG 18KT 4285 11894

ST
Special weather statement, Aug 3, 2:50 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Boise ID
250 PM PDT Tue Aug 3 2021

ORZ061-032215-
Harney County OR-
250 PM PDT Tue Aug 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARNEY COUNTY UNTIL
315 PM PDT...

At 249 PM PDT, Doppler radar was tracking a strong thunderstorm near
Krumbo Lake, or 41 miles south of Burns, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Diamond Craters and Diamond around 300 PM PDT.
  Barton Lake around 310 PM PDT.

LAT...LON 4289 11880 4302 11896 4321 11868 4303 11845
TIME...MOT...LOC 2149Z 228DEG 26KT 4302 11880

LC

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:17 PM PDTSpecial Weather StatementBOI58 min
Aug 3, 2:56 PM PDTSpecial Weather StatementBOI34 min
Aug 3, 4:06 PM PDTSpecial Weather StatementBOI24 min
Aug 3, 1:42 PM PDTFire Weather WatchBOI24 hr
Aug 3, 2:18 PM PDTSpecial Weather StatementBOIHarney27 min
Aug 3, 3:03 PM PDTSpecial Weather StatementBOIHarney42 min

Nearby

Special Weather Statements in Oregon, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.